Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 16, 2023, 2:44 AM CST for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 2:44 AM CST (08:44 UTC)
- Expired
- Feb 16, 2023, 3:30 AM CST
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 3:08 AM CST | HAIL 1.25 | 1 Nne Festus, MO | HAILED FOR APPROXIMATELY 2 MINUTES. VARIETY OF HAIL SIZES WITH LARGEST STONES TO 1.25 INCHES. |
| Feb 16, 3:10 AM CST | HAIL 1 | 1 W Herculaneum, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Feb 16, 3:10 AM CST | HAIL 1.25 | Festus, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WUUS53 KLSX 160844
SVRLSX
ILC133-MOC099-186-187-160930-
/O.NEW.KLSX.SV.W.0004.230216T0844Z-230216T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
244 AM CST Thu Feb 16 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in southwestern Illinois...
Eastern Jefferson County in east central Missouri...
Northwestern Ste. Genevieve County in southeastern Missouri...
Northwestern St. Francois County in southeastern Missouri...
* Until 330 AM CST.
* At 244 AM CST, a severe thunderstorm was located near Bonne Terre,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Olympian Village around 255 AM CST.
Other locations in the path of this severe thunderstorm include
Festus, Pevely, Crystal City, Herculaneum, Horine, Barnhart,
Valmeyer, Fountain, Imperial, Waterloo and Oakville.
This includes Interstate 55 in Missouri between exits 162 and 187.
This also includes St. Francois State Park, Mastodon Historic Site,
and Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 9058 3842 9038 3841 9035 3839 9034
3841 9032 3835 9007 3834 9006 3789 9036
TIME...MOT...LOC 0844Z 204DEG 40KT 3798 9047
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC4 follow-up statements
537
WWUS53 KLSX 160854
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
254 AM CST Thu Feb 16 2023
MOC187-160903-
/O.CAN.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
St. Francois MO-
254 AM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. FRANCOIS
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3807 9051 3842 9038 3841 9035 3839 9034
3841 9032 3835 9007 3834 9006 3802 9035
TIME...MOT...LOC 0853Z 204DEG 40KT 3808 9041
$$
ILC133-MOC099-186-160930-
/O.CON.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
Monroe IL-Jefferson MO-Ste. Genevieve MO-
254 AM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR SOUTHWESTERN MONROE...EASTERN JEFFERSON AND NORTHWESTERN STE.
GENEVIEVE COUNTIES...
At 253 AM CST, a severe thunderstorm was located near Olympian
Village, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Festus, Pevely, Crystal City, Herculaneum, Horine, Barnhart,
Valmeyer, Fountain, Imperial, Waterloo and Oakville.
This also includes Mastodon Historic Site and Gov. Dunklin's Grave
Historic Site.
This includes Interstate 55 in Missouri between exits 170 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3807 9051 3842 9038 3841 9035 3839 9034
3841 9032 3835 9007 3834 9006 3802 9035
TIME...MOT...LOC 0853Z 204DEG 40KT 3808 9041
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC323
WWUS53 KLSX 160904
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
304 AM CST Thu Feb 16 2023
MOC186-160913-
/O.CAN.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
Ste. Genevieve MO-
304 AM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STE. GENEVIEVE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3817 9047 3842 9038 3841 9035 3839 9034
3841 9032 3835 9007 3834 9006 3812 9029
TIME...MOT...LOC 0903Z 204DEG 40KT 3819 9035
$$
ILC133-MOC099-160930-
/O.CON.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
Monroe IL-Jefferson MO-
304 AM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR SOUTHWESTERN MONROE AND NORTHEASTERN JEFFERSON COUNTIES...
At 303 AM CST, a severe thunderstorm was located over Crystal City,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arnold, Festus, Waterloo, Pevely, Crystal City, Herculaneum,
Barnhart, Oakville, Valmeyer, Fountain, Horine, Imperial, Kimmswick,
Maeystown, Madonnaville, Chalfin Bridge, Wartburg, Burksville, Monroe
City and Foster Pond.
This also includes Mastodon Historic Site and Gov. Dunklin's Grave
Historic Site.
This includes Interstate 55 in Missouri between exits 170 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9047 3842 9038 3841 9035 3839 9034
3841 9032 3835 9007 3834 9006 3812 9029
TIME...MOT...LOC 0903Z 204DEG 40KT 3819 9035
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC848
WWUS53 KLSX 160918
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
318 AM CST Thu Feb 16 2023
MOC099-160927-
/O.CAN.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
Jefferson MO-
318 AM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3826 9025 3829 9038 3834 9037 3838 9035
3841 9032 3837 9016
TIME...MOT...LOC 0917Z 200DEG 38KT 3833 9030
$$
ILC133-160930-
/O.CON.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
Monroe IL-
318 AM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR WEST CENTRAL MONROE COUNTY...
At 317 AM CST, a severe thunderstorm was located over Valmeyer,
moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Pevely, Oakville, Valmeyer, Fountain, Imperial, Foster Pond
and Madonnaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9025 3829 9038 3834 9037 3838 9035
3841 9032 3837 9016
TIME...MOT...LOC 0917Z 200DEG 38KT 3833 9030
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BC120
WWUS53 KLSX 160925
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
325 AM CST Thu Feb 16 2023
ILC133-160934-
/O.EXP.KLSX.SV.W.0004.000000T0000Z-230216T0930Z/
Monroe IL-
325 AM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONROE COUNTY
WILL EXPIRE AT 330 AM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3826 9025 3829 9038 3834 9037 3838 9035
3841 9032 3837 9016
TIME...MOT...LOC 0924Z 204DEG 40KT 3840 9026
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:44 PM CST, 3 hours earlier.
Area forecast discussion, Feb 15, 11:44 PM CST, 3 hours before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1144 PM CST Wed Feb 15 2023
.UPDATE...
Issued at 518 PM CST Wed Feb 15 2023
A bowing line of thunderstorms with a history of producing
damaging wind and large hail is now tracking along a stalled front
across southern Missouri. While surface-based instability remains
unimpressive, MLCAPE values just north of the line quickly exceed
1000J/kg. Amidst a strongly-sheared environment, the threat for
damaging wind and isolated large hail is expected to linger as
long as the line can sustain itself. For this reason, a Severe
Thunderstorm Watch was issued for Reynolds, Iron, and Madison
counties in our forecast area. Of note is the MCV developing on
the northern edge of the line, which will be watched closely for
any rotation and brief tornadic potential in the southernmost
portions of the CWA.
MRB
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 311 PM CST Wed Feb 15 2023
Current water vapor imagery shows a shortwave centered over the Four
Corners Region with southwesterly flow aloft over the Middle
Mississippi Valley. At the surface, the cold front from last night
has stalled roughly along the I-44 MO/I-70 IL corridor, and has
subtly waved about through the day along this corridor. South of
the front, temperatures have climbed into the upper 60s, with some
obs showing temperatures around 70 degrees. North of the front,
temperatures have struggled to get out of the 40s, with some
locations in far northeastern Missouri still in the mid to upper-30s
beneath dense cloud cover. While temperatures may still warm a
degree or two south of the front through the remainder of the
afternoon, I expect temperatures to remain relatively stable north
of the front, especially where cloud cover still resides.
Tonight, the shortwave will eject out into the Plains and drag a
surface low seen developing over Texas along the stalled front
through the heart of the CWA. Isentropic ascent ahead of the low
will lead to widespread light precipitation overspreading the CWA
starting shortly before midnight. Across southeastern Missouri and
southwestern Illinois, low amounts of MUCAPE (less than 500 J/kg)
will creep into the CWA where scattered thunderstorms are possible,
however, vertical thermal profiles show a warm layer in the low
levels that may cap surface-based development and/or weaken updraft
strength. Additionally, the CAPE profile in most soundings is tall
and skinny, spreading instability out over a greater depth and
limiting more explosive updraft development. Therefore, my
confidence in severe storms remains low. However, if a strong
updraft is able to become establish, 0-6 km bulk shear greater
than 50 kts will lead to storm organization and an isolated
damaging wind gust and small hail threat.
North of the low's track across northwestern Missouri and west-
central Illinois, thermal profiles generally show a lack of ice
aloft, leading to initially rain but switching quickly to freezing
rain and/or sleet as temperatures cool in the low levels. At this
lead time, there is still a spread of a couple of degrees in both
surface temperatures and the warm nose aloft to prevent me from
confidently saying what the dominant precipitation type will be in
this portion of the CWA. A degree of difference at the surface could
lead to this being a cold rain event for much of the current
Advisory area. However, it does seem that the trend in guidance has
to be slightly colder at the surface, so the current forecast
represents more of a pessimistic outcome. Temperatures in the warm
nose aloft could fluctuate too, leading to fluctuations between
sleet and freezing rain through the early morning hours.
As the low exits the region, the deformation zone will move over
portions of northeastern Missouri and west-central Illinois. Then,
guidance consensus is that lift, a cooling column, and wrap-around
moisture will lead to saturation in the DGZ and ice crystal
development aloft. Therefore, confidence is high that precipitation
across this portion of the CWA will see a change over to all snow
through the morning hours and then tapering off during the
afternoon.
By the time precipitation ends, generally 2-4" of snow, a couple
tenths of an inch of sleet, and up to a tenth of an inch of freezing
rain is expected over far northeastern Missouri. Further south and
east, snow amounts within the advisory area are expected to be
around an inch with generally a glaze of ice and a tenth or two of
sleet. I can't rule out a light wintry mix south of the advisory
during the day Thursday, but warmer surface and ground temperatures
are expected to limit accumulation and impacts. In the wake of the
system, cold air will filter into the CWA, with lows Thursday night
expected to be in the teens and twenties.
Elmore
.LONG TERM... (Friday through Next Wednesday)
Issued at 311 PM CST Wed Feb 15 2023
Early Friday morning, the axis of the upper-level trough will pass
over the CWA, leaving deep northwesterly flow in its wake. Within
this northwesterly flow, cold air will advect into the region,
leading to temperatures on Friday running 5 to 10 degrees below
normal. Dry air also moving into the region via the northwesterly
flow will help to scour cloud cover from the CWA, with ample
sunshine expected to offset the cold air advection slightly.
The residence time of this cold air mass will be cut short, as
ensemble consensus is that upper-level ridging will quickly build
into the Middle Mississippi Valley to start the weekend. In turn, a
surface high centered over the Mid South will shift to the east and
return southerly to southwesterly low-level flow to the CWA. This
flow will advect warmer air into the region, though difference among
ensemble guidance in the amplitude of the upper-level ridge make me
uncertain how high we'll see temperatures climb. Regardless, the
entirety of the global ensemble suite showing some degree of above
normal temperatures Saturday and Sunday gives me high confidence in
this warm up. Deterministic guidance shows a shortwave passing
through the Middle Mississippi Valley on Sunday, but the lower
atmosphere looks too dry to support precipitation, so I've
maintained a dry forecast.
Next week, ensemble consensus is that quasi-zonal to southwesterly
flow will set up over the Middle Mississippi Valley as a boundary
stalls near the CWA. This environment climatologically favors
periods of precipitation as shortwaves pass over the stalled
boundary, but there remains much spread among ensemble guidance on
the positioning and timing of precipitation chances. It does look
like several rounds of active weather are possible next week for
portions of the area, but there still should be plenty of dry time.
Increasing spread in temperatures through the week also leads to low
confidence in precipitation type for portions of the area. I can't
rule out some wintry precipitation, especially for locations along
and north of I-70 at some point next week, but current indications
are that if it occurs, it will be light.
Elmore
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1131 PM CST Wed Feb 15 2023
The stalled surface front across southern Missouri is beginning to
advance north, and thunderstorms are now passing north through
Farmington, MO. Lower CIGs are also surging north as low-level
moisture is transported further into the region. It is still
expected that these storms begin to weaken as they move north, and
thunder is not expected to impact the St. Louis metro terminals.
There is a potential for damaging wind across southern Missouri
overnight, however this will likely stay far away from the TAF
sites.
As the low tracks northeast through the region, CIGs are likely to
fall to MVFR and lower through the night and into Thursday.
Showers will impact the terminals overnight, including some VSBY
reductions, but gradually end by sunrise. Mixed precipitation
still appears likely at KUIN this morning, eventually changing to
snow before the system exits. Low clouds will likely linger
through a large portion of the TAF period until drier air finally
acts to scatter them out (likely after 00Z Friday for all
terminals except KUIN, which should see improvements a bit
sooner).
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 PM CST Thursday for Knox MO-
Lewis MO-Marion MO-Monroe MO-Shelby MO.
IL...Winter Weather Advisory until 6 PM CST Thursday for Adams IL-
Brown IL.
&&
WFO LSXHazardous weather outlook, Feb 15, 3:20 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 320 PM CST Wed Feb 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 320 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected across portions of southeastern Missouri and southwestern Illinois tonight. There is a low chance that a storm or two may become severe and capable of isolated damaging wind gusts and small hail. A wintry mix is expected late tonight across portions of northeast Missouri and west-central Illinois. See the current Winter Weather Advisory for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix transitioning to snow is expected Thursday morning into Thursday afternoon across portions of northeast Missouri and west- central Illinois. See the current Winter Weather Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Elmore
In the hours before
Local storm report, Feb 16, 2:42 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM HAIL 1 N DESLOGE 37.88N 90.52W
02/16/2023 E0.75 INCH ST. FRANCOIS MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MRBLocal storm report, Feb 16, 2:43 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL DESLOGE 37.87N 90.53W
02/16/2023 E1.00 INCH ST. FRANCOIS MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 1:05 AM CST | Severe Thunderstorm Warning | LSX | Iron, Madison | 40 min |
| Feb 16, 2:14 AM CST | Severe Thunderstorm Warning | LSX | Iron, Sainte Genevieve, Saint Francois, Washington | 31 min |
| Feb 16, 2:20 AM CST | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.